Alert archive / Nebraska / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Omaha, NE
NWS Omaha, NE issued this flash flood watch at May 27, 2016, 8:05 PM CDT for 14 counties in Nebraska; 5 counties in Iowa. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2016, 8:05 PM CDT (01:05 UTC)
- Expired
- May 27, 2016, 11:37 PM CDT
- In force
- 4 hr
- Issued by
- NWS Omaha, NE
- Flood severity
- None
Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Butler County, NE, Cass County, NE, Douglas County, NE, Gage County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE
The radar
The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
892 WGUS63 KOAX 280105 FFAOAX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 805 PM CDT FRI MAY 27 2016 IAZ069-079-080-090-091-NEZ050>053-065>068-078-089>093-280900- /O.NEW.KOAX.FF.A.0002.160528T0105Z-160528T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS- DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-GAGE-JOHNSON- NEMAHA-PAWNEE-RICHARDSON- INCLUDING THE CITIES OF...COUNCIL BLUFFS...GLENWOOD...RED OAK... SIDNEY...HAMBURG...TABOR...FARRAGUT...CLARINDA...SHENANDOAH... DAVID CITY...WAHOO...ASHLAND...YUTAN...OMAHA...BELLEVUE... PAPILLION...LA VISTA...SEWARD...MILFORD...LINCOLN...PLATTSMOUTH... NEBRASKA CITY...CRETE...WILBER...BEATRICE...TECUMSEH...STERLING... AUBURN...PAWNEE CITY...TABLE ROCK...FALLS CITY 805 PM CDT FRI MAY 27 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST IOWA AND NEBRASKA...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST IOWA... FREMONT...MILLS...MONTGOMERY...PAGE AND POTTAWATTAMIE. IN NEBRASKA...BUTLER...CASS...DOUGLAS...GAGE...JOHNSON... LANCASTER...NEMAHA...OTOE...PAWNEE...RICHARDSON...SALINE... SARPY...SAUNDERS AND SEWARD. * UNTIL 4 AM CDT SATURDAY * THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT. SOME OF THE STORMS WILL MOVE OVER AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY AND FLASH FLOODING MAY DEVELOP FROM ADDITIONAL LOCALLY HEAVY RAINS TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ DEWALD
1 follow-up statement
882 WGUS63 KOAX 280437 FFAOAX FLOOD WATCH NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1137 PM CDT FRI MAY 27 2016 IAZ069-079-080-090-091-NEZ050>053-065>068-078-089>093-280545- /O.CAN.KOAX.FF.A.0002.000000T0000Z-160528T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS- DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-GAGE-JOHNSON- NEMAHA-PAWNEE-RICHARDSON- INCLUDING THE CITIES OF...COUNCIL BLUFFS...GLENWOOD...RED OAK... SIDNEY...HAMBURG...TABOR...FARRAGUT...CLARINDA...SHENANDOAH... DAVID CITY...WAHOO...ASHLAND...YUTAN...OMAHA...BELLEVUE... PAPILLION...LA VISTA...SEWARD...MILFORD...LINCOLN...PLATTSMOUTH... NEBRASKA CITY...CRETE...WILBER...BEATRICE...TECUMSEH...STERLING... AUBURN...PAWNEE CITY...TABLE ROCK...FALLS CITY 1137 PM CDT FRI MAY 27 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST IOWA AND NEBRASKA HAS BEEN CANCELLED. WHILE SHOWERS AND ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE OVERNIGHT...THE THREAT FOR EXTREMELY HEAVY RAIN IN A SHORT AMOUNT OF TIME HAS ENDED. THUS...THE FLASH FLOOD WATCH FOR ANY ADDITIONAL FLOODING HAS BEEN CANCELLED. SOME MINOR FLOODING MAY BE ONGOING ACROSS PARTS OF EAST CENTRAL NEBRASKA...WITH WATERS SLOWLY RECEDING. $$ DEWALD
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood watch went out at May 27, 7:52 PM CDT, 13 minutes earlier.
Area forecast discussion, May 27, 7:52 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 752 PM CDT FRI MAY 27 2016 .UPDATE... Issued at 749 PM CDT Fri May 27 2016 Upped precip chances overnight. Storms have been very efficient rainfall makers, and have already issued one flash flood warning. Will do a quick assessment for training of storms, and may have to issue a flash flood watch for some counties in southeast NE where heavy rains fell last night. && .SHORT TERM...(tonight through Monday) Issued at 250 PM CDT Fri May 27 2016 Periods of showers and thunderstorms remain in the forecast through at least Saturday as upper level system works its way across the region toward the upper midwest. Area looks to be on the edge of better instability to the south and east from Kansas into Missouri this afternoon with a weak surface boundary from northeast Kansas into south central Iowa. Some convection already showing up on radar in this area at 19Z with an increase in coverage expected through late afternoon with activity spreading northeast tonight as the upper trough begins to lift toward eastern Nebraska. Not planning on any headline for flood issues at this time with progressive northward movement expected this afternoon and evening with storms and better moisture transport indicated east of the area. Should then see a break in the wet weather for a time Saturday night into Sunday on the back side of the trough before the next system approaches from the northern Rockies on Monday with the potential for another round of storms. .LONG TERM...(Monday night through Friday) Issued at 250 PM CDT Fri May 27 2016 Northern stream energy becomes the main feature in the extended period with main uncertainty regarding southward extent of a cold front that moves into the region wednesday night and thursday. Models differ in handling this upper system with GFS closing off an upper low over Kansas on Thursday while ECMWF continues with an open and progressive trough that drives the surface front well south and east of the area. Have kept small pops in through the period for now but later adjustments possible depending on model trends. && .AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Sunday) Issued at 749 PM CDT Fri May 27 2016 VFR conditions initially...with storms affecting all through TAF sites in the first 0 to 9 hours. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && UPDATE...DeWald SHORT TERM...Fobert LONG TERM...Fobert AVIATION...DeWald
Hazardous weather outlook, May 27, 5:33 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 533 PM CDT FRI MAY 27 2016 IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-281245- MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE- BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON- 533 PM CDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY A FEW STRONG STORMS WILL BE POSSIBLE TONIGHT AS A WEATHER DISTURBANCE TRACKS ACROSS THE REGION. THE MAIN HAZARDS WOULD BE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SATURDAY. IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-281245- POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS- DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE- JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 533 PM CDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY MINOR FLOODING WILL CONTINUE IN THE NISHNABOTNA RIVER BASIN TONIGHT...AS WELL AS THE MISSOURI RIVER FROM BROWNVILLE TO RULO. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE EVENING AS A WEATHER DISTURBANCE TRACKS THROUGH THE REGION. THE MAIN HAZARDS WOULD BE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY FLOODING IS EXPECTED INTO MONDAY FOR THE MISSOURI RIVER AROUND AND DOWNSTREAM FROM BROWNVILLE. DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. THE SEVERE WEATHER POTENTIAL APPEARS FAIRLY LOW AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE BE NEEDED TONIGHT OR SATURDAY.
In the hours before
Special weather statement, May 27, 5:49 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 PM CDT FRI MAY 27 2016
NEZ090>093-272315-
NEMAHA NE-RICHARDSON NE-JOHNSON NE-PAWNEE NE-
549 PM CDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHARDSON...
SOUTHEASTERN JOHNSON...SOUTHWESTERN NEMAHA AND NORTHEASTERN PAWNEE
COUNTIES UNTIL 615 PM CDT...
AT 549 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF TABLE ROCK...OR 26 MILES NORTHWEST OF FALLS
CITY... MOVING NORTHWEST AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELK CREEK AND 8 MILES SOUTH OF JOHNSON.
THIS INCLUDES HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 217 AND
221.
LAT...LON 4027 9593 4020 9604 4030 9623 4038 9616
4043 9602
TIME...MOT...LOC 2249Z 144DEG 19KT 4026 9604
DEWALDSpecial weather statement, May 27, 6:58 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 658 PM CDT FRI MAY 27 2016 NEZ065-078-280045- SEWARD NE-SALINE NE- 658 PM CDT FRI MAY 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALINE AND SOUTHWESTERN SEWARD COUNTIES UNTIL 745 PM CDT... AT 657 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF FRIEND...OR 22 MILES SOUTHEAST OF YORK...MOVING NORTHEAST AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING A WALL CLOUD AND POSSIBLE FUNNEL CLOUDS JUST TO THE SOUTHWEST NEAR MILLIGAN. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FRIEND...BEAVER CROSSING...GOEHNER AND CORDOVA. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366 AND 375. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHEASTERN NEBRASKA. LAT...LON 4052 9737 4083 9737 4083 9715 4052 9714 TIME...MOT...LOC 2357Z 204DEG 21KT 4060 9735 DEWALD
Local storm report, May 27, 7:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM FLASH FLOOD 4 WSW FRIEND 40.62N 97.35W
05/27/2016 SALINE NE STORM CHASER
WATER OVER COUNTY ROAD. ROAD IMPASSABLE.
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:15 PM CDT | Flash Flood Warning | OAX | Saline, Seward | 3 hr |
| May 27, 8:49 PM CDT | Flash Flood Warning | OAX | Butler, Gage, Lancaster, Saline, Seward | 3 hr |
| May 27, 9:01 PM CDT | Special Weather Statement | OAX | Saunders | 29 min |
| May 27, 9:08 PM CDT | Tornado Warning | OAX | Lancaster, Saunders | 37 min |
| May 27, 9:33 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 42 min |
| May 27, 9:53 PM CDT | Flash Flood Warning | OAX | Butler, Colfax, Lancaster, Platte, Saunders | 3 hr |
| May 27, 10:10 PM CDT | Special Weather Statement | OAX | Dodge, Douglas, Washington | 35 min |
| May 28, 12:37 AM CDT | Areal Flood Advisory | OAX | Butler | 6 hr |
| May 28, 9:18 AM CDT | River Flood Warning | OAX | Saline | 67 hr |
| May 28, 9:18 AM CDT | River Flood Warning | OAX | Seward | 49 hr |
| May 28, 9:18 AM CDT | River Flood Warning | OAX | Saline | 3 days |
| May 28, 12:52 PM CDT | River Flood Warning | OAX | Saunders | 18 hr |
| May 28, 5:13 PM CDT | Areal Flood Warning | OAX | Saline | 24 hr |
| May 28, 5:19 PM CDT | Areal Flood Warning | OAX | Jefferson | 24 hr |
| May 27, 10:41 PM CDT | Special Weather Statement | OAX | Harrison, Pottawattamie | 34 min |
Nearby
Flash Flood Watches in Nebraska, 2016Flash Flood Watches in Iowa, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.